I am considering trying a course of low-dose accutane for my seborrheic dermatitis. I've literally tried everything else, whether it be dietary modulation (no grains or dairy, allergy elimination diet, etc), topical treatments (everything...nizoral, hydrocortisone, sodium sulfacetamide, different shampoos, protopic, etc.), or systemic drugs like itraconazole.
Studies have shown that a dose as low as 5 mg a day could be effective (at least at "curing" seborrhea, with the hope that this will also in effect cure the dermatitis). My question is this...would I still need to go through the cost and trouble of liver tests for a dose this low? I am 188 lbs, and I would ideally be trying a dose of 5-10 mg per day. I can barely afford the cost of the prescription, let alone the costs involved in liver tests and doctor visits.
To be honest, I have no idea what you're talking about. I never heard of using Accutane for seborrhea, and the idea makes no sense, at any dose. Nothing cures seborrhea, period. However, topical antifungals and weak hydrocortisones do a fine job of suppressing it in just about every patient I can ever remember treating for this condition. I suggest you stay with those, limitations and all.
Thanks for the response. You write, "However, topical antifungals and weak hydrocortisones do a fine job of suppressing it in just about every patient I can ever remember." Unfortunately, they don't work for me...in addition, hydrocortisone has be shown to display some undesirable side-effects (mostly anecdotal I admit, but some harder evidence too)...it's not a therapy that I want to use for the long-term, which in my case is measured in years, not months.
Several studies have mentioned low dose accutane for this condition. For example, "Very low dose isotretinoin is effective in controlling seborrhea.Geissler SE, Michelsen S, Plewig G."
Could you at least answer my questions, which were
1. Would I still have to take liver tests at such a low dose for my weight (5-10 mg per day, and I'm close to 190 lbs).
2. Could I still take a multivitamin that includes vitamin A?
I'm hoping to find a doctor who will prescribe this, because there are a lot of people who have had success with it (for rosacea as well).
I can elaborate on this as I've personally tried Accutane for severe facial SD and have been to many derms to discuss this option.
I took (at the advice of a derm/valid clinic studies you previously mentioned)10mg every other day for 3 weeks. I had to stop as it made my face red and scaly to no end, and it got worse every time I took Accutane.
However, many people I've spoken with on other forums swear that low dose accutane is the way to go, and have had great success with the dosage just mentioned. The derms I've been to (about 7 in all over the past 2 years) have either been totally for it or totally against using it for SD.
My current derm wants me to go back on Accutane and take an even lower dose (20mg per week) for 8 weeks min, but I'm hesistant to do so.
Anyway, you are correct about topical steroids. They DO cause skin atrophy as well as rosacea if used for long periods of time. Topicals are worthless for severe forms of this disease, as are oral antifungals. Let me know what you decide.
Copyright 1994-2016MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.